Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 1997, 5:53 PM CDT for Ellis County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 5:53 PM CDT (22:53 UTC)
- Expired
- May 25, 1997, 6:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:10 PM CDT | Hail 0.75 | Hays, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
236 WUUS1 KDDC 252255 RRA SVRDDC KSC051-252340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 553 PM CDT SUN MAY 25 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 640 PM CDT * SOME LOCATIONS AFFECTED MUNJOR BY 550 PM CDT TOULON BY 555 PM CDT VICTORIA BY 610 PM CDT WALKER BY 620 PM CDT * AT 551 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF MUNJOR MOVING EAST AT 25 MPH. * TAKE SAFE SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. JOHNSON/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:10 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 25, 2:10 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 209 PM CDT SUN MAY 25 1997 ...SHORT TERM... MAIN QSTN WL BE SVR CNVCTN TNGT. SHORT FUSE COMPOSITE CONTS TO SHOW DVLPG THREAT AREA FM JUST E OF SFC LOW N OF DDC...ALG E-W STNRY FNT AND THEN EAST OF PRIMARY DRY LINE WHICH IS N-S THRU DDC. MSTR CNVGNC THIS AREA ALRDY OVR 2.0 G/KG/HR WITH -6/-8 LI/S AND CAP ARND +1. THETA ADVTN NOT IMPRESSIVE YET BUT AS AFTN CONTS IT SHD INCR. THIS MEETS THRESHOLD FOR TORNADOES GIVEN SOME BACKING XPCTED IN SFC WNDS TO PROVIDE AT LEAST SOME DIRECTIONAL SHR IN SUB CLOUD HODOGRAPH. PRFLRS AND MRNG U.A. ANALS HV H25 JET NOSE WORKING INTO NW OK DUE S OF DDC AND 2 TO 3 DEG CAA AT H5. MRNG DDC RAOB MODIFIED FOR HIGH IN LO 80S AND SFC DWPTS IN LOW 60S WHEN SFC BACKING STARTS GIVES CAPES OF 3000 TO 3500 J/KG. PER CONF CALL WITH SPC/ICT/GLD/TOP/AMA/OUN ALL AGREE BEST ACTIVITY WL BE E OF SFC LO ALG STNRY FNT AND UNDER AND JUST N OF JET NOSE ACRS NW OK. SERIOUS CHASER CNVGNC. SPC WL LIKELY ISSUE BOX BOTH LOCATIONS AND WL THUS MNTN SVR WORDING IN ZNS. DOES APR BEST UPR FORCING WL BE OVR FOR MY ZNS BEFORE MDNGT...BUT ETA CONTS TO PERFORM WELL TDY AND IT HAS A SECONDARY ENERGY SHOT MOVING INTO RGN FM W TWRD MRNG SO WL MNTN SOME CHC RDVLPMNT TWRD DAWN. IT APRS THAT MOST WATER TNGT WL END UP IN ZNS WHICH GOT THE LEAST LAST NIGHT. PER FFGTUR IT WL BE CLOSE IN A COUPLE OF SPOTS BUT WL HOLD OFF FOR NOW ON FFW UNTIL THE BEAST SHWS ITS STRIPES. AS TO TEMPS... FWC HAS DONE WL AND WL USE TNGT. ...LONGER TERM... IN LTR PDS WHAT I FEARED YSTRDY LKS TO FINALLY COME TO PASS. AS 2ND SHOT OF UPSTRM ENERGY ALOFT MOVES THRU IN EARLY MRNG IT SHD FINALLY TAKE SFC LOW WITH IT ALLOWING CD AIR NOW SPILLING SWRD IN E COLO TO SURGE INTO SWKS AND SPREAD EWRD DURING THE DAY. THIS SHD BRING CLDS AND COOLER N-NE FLOW INTO RGN FROM THE N ALG WITH SOME CHC FOR OVRRNG PCPN THUS WL MNTN MAINLY RAIN WITH SOME CHC POPS DVLPG TMRW AND BCMG MOSTLY CLDY FM N TO S DURING THE DAY. NGM AND FWC HV RIGHT IDEA HERE BUT NGM APRS TOO SLOW TO ADJUST TO CAA THIS WL TRIM DAYTIME HIGHS A LTL. WITH SFC LOW TRACKING ESE TO NR TULSA BY TUES MRNG WL KEEP CLD CVR IN THRU TUES AND MODERATE TEMPS FOR CLDS AND CAA. WL CONT SOME CHC POPS THRU PDS FOR OVRRNG/UPSLP. ...XNTD FCST... ALL MDLS HINT AT CD AIR DAMING CONTINUING WITH UKMO STRONGEST. THIS WD FIT CONCEPTUAL MODELS OF THIS TYPE OF SYS AS UPR LOW SLOW TO MOVE AWAY AND UPR RDG STEEPENS ON W CST. FOR THIS RSN WD LIKE TO TRIM TEMPS BACK INTO MID TO UPR 60S FOR HIGHS AND MNTN AT LEAST SOME CHC FOR OVRRNG/UPSLP RAIN EACH DAY. LOWS IN 50S PER GOING GUIDANCE SEEM RSNBL. .DDC...NONE. DDC BE 054/072 048/062 052 08324 GCK BE 051/072 050/062 052 08324 EHA BE 056/074 051/064 054 08212 LBL BE 058/076 051/065 055 08322 HYS EE 056/070 050/064 054 08434 P28 BE 061/079 056/072 056 08324 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 24, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 35 min |
| May 24, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 62 min |
| May 24, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 32 min |
| May 24, 9:52 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 33 min |
| May 25, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| May 25, 4:19 PM CDT | Tornado Warning | DDC | Trego | 31 min |
| May 25, 4:31 PM CDT | Tornado Warning | DDC | Finney | 29 min |
| May 25, 4:36 PM CDT | Tornado Warning | DDC | Lane | 29 min |
| May 25, 4:45 PM CDT | Tornado Warning | DDC | Ellis | 30 min |
| May 25, 4:54 PM CDT | Tornado Warning | DDC | Trego | 46 min |
| May 25, 5:16 PM CDT | Tornado Warning | DDC | Ellis | 34 min |
| May 25, 5:53 PM CDT | Tornado Warning | DDC | Ellis | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.